PMRGCAuk
6,790 members10,592 posts

Prolia

Has anyone taken Prolia for bones? I took my first shot today. I have read some awful side effects and would like to know if anyone in this group has used this medication. I was unable to take anything orally. This was a last resort but not looking forward to the next six months. Your comments are appreciated. Thank you. I don't know if it is called Prolia in your part of the world.

8 Replies
oldestnewest

About one month ago, I had my second injection of Prolia (Denosumab). No negative reactions on this or the previous occasion. I have had PMR for almost two years. In the first year I refused to take any kind of bisphosphonate but after a year my osteopaenia had pretty much moved into the osteoporotic range, so I decided to opt for Prolia rather than a bisphosphonate. I do Pilates, Tai Chi and various forms of weight-bearing exercises and had hoped I could avoid osteoporosis, but this was not to be. On the other hand, I have been spared many of the other downsides of this disease and side effects of prednisone. I am still able to work full time and do all of my pre-PMR activities (albeit on a more moderate scale in a number of cases). Like you, I read the pros and cons of Prolia, but I felt I could not risk letting my bones decline any further. I am hoping that as the disease subsides and with lower doses of prednisone (now 6.5mg), my exercise will help and I can get off of the Prolia. I am not sure of long-term effects (or advantages) of Prolia but I can at least say I have suffered no side effects. (I know of a couple of other people also on it and they have not had any side effects either.)

1 like
Reply

I just started doing research on Prolia and PMR and have found some correlation between them. I started Prolia in 2012 and developed PMR in 2013. Have read that Prolia can cause PMR in elderly female patients (60+). I am going to ask my doctor about this. I am having a new bone density test next month and will see if there has been any change in my bones. Also because of a snafu in my doctors office my authorization for Prolia lapsed and I cannot get authorization for Prolia until I have the bone density test (which took 3 months to get) and all this time have been off Prolia. Doesn't make sense does it? By the way I live in the U.S. and our health care system since Obamacare is a mess. Even though I am on Medicare it still affects me because so many more poor patients have Obamacare now that doctors only want to treat very few Medicare ones because the Government does not compensate them enough for these patients.

Reply

I agree with you on the Medicare and Obama care stuff. I doubt if the prolia is making bones worse. There are tons of trials before they put A drug like that on the market. I have only had three shots so far and I understand it doesn't begin to work until the second year which is the fourth shot. The thing is I don't know if I would be worse if I did not take the prolia. I have been on high doses of prednisone for a long time plus osteoporosis runs in the family. I would like to think positive about this.

Reply

Polkadotcom has been on it with no problems at all for over 2 years. Her bone density is back to acceptable range and she has recently has a successful hip replacement and even more recently a new knee (which is why I'm posting this in case she is still in hibernation).

Reply

Thank you pro. Only 2 days and I already have total body pain especially back and fatigue. One day at a time perhaps it will not get worse. just need to find the energy to get up and out. Thanks again

Reply

I just found this:

Interactions between your selected drugs

Moderate

prednisone ↔ denosumab

Applies to:prednisone and Prolia (denosumab)

Using denosumab together with prednisone can increase the risk of serious infections involving the skin, lower stomach area (abdomen), bladder, ear, or inner lining of the heart. Talk to your doctor if you have any questions or concerns. Your doctor may already be aware of the risks, but has determined that this is the best course of treatment for you and has taken appropriate precautions and is monitoring you closely for any potential complications. Contact your doctor immediately if you develop fever or chills; red, swollen skin or skin that is hot or tender to the touch; itching or rash; blisters; severe abdominal pain; or frequent, urgent, or painful/burning urination. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Reply

You may wish to do all the so-called natural things to help your bones, even if you do take medication. It also can have a detrimental effect on the immune system. While the bisphosphonates inhibit the osteoclasts, denosumab actually poisons them.

Reply

Sorry I haven't written before but I've come across some other issues with my significant other and my own with my muscles. I am aware of the contradictions with the medicines. If you add to that the Actemra I really do have problems. I could not get my blood numbers down until Actemra. I calcium became a problem although I am very careful with what I eat and my supplements. Osteoporosis runs in the family and osteoarthritis runs in the family. I started with new diseases at a very young age I. e. Glandula fever where I spent one year in bed with liver involvement and three different vacations in the hospital. That was 55 years ago and the beginning of my nightmare. I am now 75.5 and still here to talk about it. So I will take these drugs until such time as I get an infection and revisit the medications. I have already done Fosamax 20 years ago and until PMR 2011 I was goodwith my bones. Only had a six-month hiatus between PMR and GCA and steroids. I thank you for your good advice. All stays somewhere in the crevice of my brain and will come to life when it's needed.

Reply

You may also like...